Alert archive / Louisiana / Flash Flood Warnings in 2008

Flash Flood Warning 2, NWS Lake Charles, LA

May 22, 2008Lafayette Parish, Saint Landry Parish, Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at May 22, 2008, 7:53 PM CDT for Lafayette Parish, Saint Landry Parish, Saint Martin Parish, Louisiana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2008, 7:53 PM CDT (00:53 UTC)
Expired
May 22, 2008, 11:00 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Lafayette Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA

The radar

The Lake Charles radar (KLCH), 128 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 11:05 PM CDTFLOODBreaux Bridge, LAHOMES FLOODED IN BREAUX BRIDGE. HIGHWAY 347 CLOSED NEAR BREAUX BRIDGE DUE TO FLOODING. NUMEROUS OTHER HIGHWAYS CLOSED THROUGHOUT THE PARISH DUE TO FLOODING.
May 22, 11:05 PM CDTFLASH FLOODBreaux Bridge, LAHOMES FLOODED IN BREAUX BRIDGE. HIGHWAY 347 CLOSED NEAR BREAUX BRIDGE DUE TO FLOODING. NUMEROUS OTHER HIGHWAYS CLOSED THROUGHOUT THE PARISH DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2008-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3819 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2008-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3819 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
2.5
Supercell composite
14.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 230058
FFWLCH
LAC055-097-099-230400-
/O.NEW.KLCH.FF.W.0002.080523T0053Z-080523T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
753 PM CDT THU MAY 22 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN ST. LANDRY PARISH IN CENTRAL LOUISIANA...
   THIS INCLUDES KROTZ SPRINGS...
  EASTERN LAFAYETTE PARISH IN SOUTH CENTRAL LOUISIANA...
   THIS INCLUDES LAFAYETTE...BROUSSARD...YOUNGSVILLE...
  NORTHWESTERN ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...
   THIS INCLUDES BREAUX BRIDGE...CECILIA...HENDERSON...

* UNTIL 1100 PM CDT

* AT 752 PM CDT...TRAINED WEATHER SPOTTERS CONTINUED TO REPORT
  FLASH FLOODING ACROSS THE WARNED AREA.  IN ADDITION...SHOWERS
  AND THUNDERSTORMS CONTINUE TO FORM OVER THE REGION...AND ARE
  MOVING NORTHEAST AT 38 MPH.

RADAR ESTIMATES THAT 4 TO 9 INCHES OF RAIN HAS FALLEN ACROSS THE
WARNED AREA OVER THE PAST FEW HOURS...WITH WIDESPREAD REPORTS OF 
FLOODED HOMES AND STREETS.  ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE 
INCH ARE POSSIBLE IN THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3007 9202 3008 9205 3010 9205 3010 9207
      3014 9207 3014 9213 3057 9177 3053 9173
      3050 9173 3050 9169 3047 9164 3037 9162
TIME...MOT...LOC 0053Z 220DEG 33KT 3060 9157

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 22, 6:55 PM CDT, 58 minutes earlier.

Area forecast discussion, May 22, 6:55 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
655 PM CDT THU MAY 22 2008

.UPDATE...
HAVE UPDATED THE GRIDS AND ZONES FOR POPS FOR THIS EVENING. LATEST
RADAR SHOWS MUCH OF THE ACTIVITY ASSOCIATED WITH THE UPPER LEVEL
DISTURBANCE HAS MOVED NORTHEAST OF THE AREA...WITH THE EXCEPTION
OF A CLUSTER OF SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL
LOUISIANA. A WEAK SFC TROUGH IS HELPING TO ENHANCE THE
REDEVELOPMENT OF STORMS IN THIS AREA. EXPECT THIS ACTIVITY TO
DIMINISH WITH THE LOSS OF SFC HEATING THIS EVENING.  24

&&

.PREV DISCUSSION... /ISSUED 351 PM CDT THU MAY 22 2008/

DISCUSSION...REGIONAL 88DS AND SFC OBS INDICATE THAT SCATTERED TO
NUMEROUS RW/TRW PERSIST ACROSS THE AREA FROM WOODVILLE TO LAKE
CHARLES TO LAFAYETTE TO MORGAN CITY NORTHWARD. CONVECTION IS
ASSOCIATED WITH A SHORTWAVE TROF MAKING SLOW PROGRESS NEWD ACROSS
THE REGION. MSAS SFC ANALYSIS ALSO SHOWS A WEAK TROF EXTENDING
FROM LOW PRESSURE OVER NWRN TX TO SERN LA WHICH IS LIKELY HELPING
FLARE UP CONVECTION AS WELL. RAISED INHERITED POPS FOR THIS
EVENING AS BACK EDGE OF PRECIP HAS ONLY BEEN MAKING SLOW PROGRESS
FROM SW TO NE ACROSS THE FORECAST AREA THIS AFTERNOON...WITH POPS
RANGING FROM 20 PERCENT WRN ZONES TO 50 PERCENT ACROSS THE
ATCHAFALAYA BASIN AND E-CNTL LA. ONLY CARRYING 20 POPS FOR ERN 1/3
OF AREA FOR AFTER MIDNIGHT FOR ANY STRAGGLING SHOWERS WHICH MAY
LINGER BACK OVER THIS AREA.

NOT MANY CHANGES WERE MADE BEYOND TONIGHT WITH A BLOCKING RIDGE
PROGGED TO SET UP ALOFT OVER THE AREA WHILE THE BERMUDA HIGH
CONTINUES TO KEEP A SRLY LO-LVL FLOW IN PLACE OVER THE REGION.
HOWEVER LOOKS LIKE ENOUGH MOISTURE WILL BE AVAILABLE TO PRODUCE
AT LEAST WIDELY SCATTERED CONVECTION EACH AFTERNOON ALONG
POTENTIAL SEA BREEZE AND ADDITIONAL OUTFLOW DEVELOPMENT SO KEPT
SMALL POPS EACH DAY THROUGH THE WEEKEND. RIDGE BEGINS TO BREAK
DOWN EARLY NEXT WEEK AS SHORTWAVE TROF CROSSING THE GREAT LAKES
BREAKS IT DOWN. MEANWHILE A SFC FRONT IS PROGGED TO DROP SOUTH
TOWARD THE AREA BY LATE IN THE PERIOD. ALL IN ALL SHOULD CONTINUE
TO SEE AT LEAST WIDELY SCATTERED AFTERNOON AND EVENING CONVECTION
UNTIL THE MIDDLE OF THE WEEK WHEN DRIER AIR ENCROACHES FROM THE
EAST.

AVIATION...SCATTERED TO NUMEROUS CONVECTION EXPECTED TO PERSIST
AT KLCH THROUGH ABOUT 22Z...KLFT/KARA THROUGH 00Z AND KAEX THROUGH
MAYBE 03Z OR SO. THEREAFTER WET GROUNDS MAY LEAD TO PATCHY GROUND
FOG AFTER 06Z...ESPECIALLY TOWARD SUNRISE. OTHERWISE VFR
CONDITIONS EXPECTED.

JS

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  92  75  90 /  10  20  10  20
KBPT  75  91  76  90 /  10  20  10  20
KAEX  71  94  72  93 /  30  20  10  20
KLFT  71  92  74  91 /  60  30  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 22, 4:26 AM CDT, 15 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
426 AM CDT THU MAY 22 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-231100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
426 AM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
AN APPROACHING TEXAS COASTAL BEND UPPER LEVEL DISTURBANCE WILL
INTERACT WITH A SURFACE WAVE FROM THE YUCATAN TO BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS THURSDAY. THE HIGHEST CHANCES WILL BE OVER
CENTRAL AND SOUTH CENTRAL LOUISIANA. NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FOR THE REMAINDER OF THE FORECAST THIS WEEKEND THROUGH NEXT WEEK...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL DOMINATE THE REGION.
EXPECT ABOVE NORMAL TEMPERATURES IN THE LOWER TO MID 90S FOR
AFTERNOON HIGHS...AND LOWER TO MID 70S FOR OVERNIGHT LOWS...WHICH
IS ABOUT 5 DEGREES ABOVE NORMAL FOR LATE MAY. EXPECT AT LEAST A
SLIGHT CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH
TUESDAY...WITH DRIER AIR ALOFT PUTTING THE LID ON ANY DEVELOPMENT
BY WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DML

In the hours before

Local storm report, May 22, 1:59 PM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
159 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     TSTM WND DMG     4 W JOHNSON BAYOU       29.78N 93.73W
05/22/2008                   CAMERON            LA   PUBLIC

            SEVERAL TREES BLOWN DOWN

&&

DLANDREN
Local storm report, May 22, 2:12 PM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
212 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TSTM WND DMG     4 NNW CALL              30.66N 93.90W
05/22/2008                   JASPER             TX   LAW ENFORCEMENT

            TREE DAMAGE AROUND KIRBYVILLE WITH POWER OUTAGES.

&&

DLANDREN
Local storm report, May 22, 2:18 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
218 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     HAIL             4 NNW ROSEPINE          30.98N 93.30W
05/22/2008  E0.75 INCH       VERNON             LA   PUBLIC

&&

DLANDREN
Local storm report, May 22, 6:05 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
605 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      HENDERSON               30.31N 91.80W
05/22/2008                   ST. MARTIN         LA   LAW ENFORCEMENT

            OFFICER DRIVING ON INTERSTATE 10 REPORTED WIDESPREAD

            FLOODING OF FIELDS, PARKING LOTS, AND ROADS IN HENDERSON.

&&

SNAVELY
Local storm report, May 22, 6:44 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
644 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      LAFAYETTE               30.22N 92.03W
05/22/2008                   LAFAYETTE          LA   BROADCAST MEDIA

            HOMES FLOODED ON PINHOOK ROAD. RELAYED BY KATC IN
            LAFAYETTE.

0615 PM     FLASH FLOOD      LAFAYETTE               30.22N 92.03W
05/22/2008                   LAFAYETTE          LA   BROADCAST MEDIA

            HOMES FLOODING IN OAKBORNE SUBDIVISION BY THE LAFAYETTE
            AIRPORT. HOUSE FLOODED AT SOUTH ORANGE AND 10TH STREET.
            NUMEROUS OTHER STREETS FLOODED. RELAYED BY KATC IN
            LAFAYETTE.

0620 PM     FLASH FLOOD      CECILIA                 30.34N 91.85W
05/22/2008                   ST. MARTIN         LA   BROADCAST MEDIA

            CECILIA HIGH SCHOOL FLOODED. RELAYED BY KATC IN
            LAFAYETTE.

&&

SNAVELY
Local storm report, May 22, 7:07 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
707 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      LAFAYETTE               30.22N 92.03W
05/22/2008                   LAFAYETTE          LA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FLOODING ON EVANGELINE THRUWAY
            SOUTHBOUND AT MUDD STREET AND NORTHBOUND FROM 11TH STREET
            TO MUDD STREET.

&&

SNAVELY

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:17 PM CDTSevere Thunderstorm WarningLCHAllen, Evangeline, Jefferson Davis31 min
May 22, 8:58 PM CDTFlash Flood WarningLCHEvangeline, Saint Landry3 hr
May 22, 10:07 PM CDTSevere Thunderstorm WarningLCHSaint Landry, Saint Martin38 min
May 22, 10:30 PM CDTSevere Thunderstorm WarningLCHSaint Landry, Saint Martin45 min
May 22, 11:05 PM CDTAreal Flood WarningLCHLafayette, Saint Landry, Saint Martin6 hr
May 23, 5:07 AM CDTAreal Flood WarningLCHSaint Martin3 hr

Nearby

Flash Flood Warnings in Louisiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.